My husband has COPD does anyone else have these symptons?

Does anyone else have these symtams? Our Dr is treating my husband for COPD but he is now so ill. He has lost a lot of weight, and now is losing the use of his legs. He is on steroids to help his appetite but still not earing much. We are now being able to go for a CT scan of his chest and stomache this Thursday, I will have to get him there somehow. He has been a plasterer all his life and has worked with lime and asbestas in the past. I am at my wits end now and would welcome any advice.

6 Replies

oldestnewest
  • wait until you get a definite result from the tests, its so easy to panic, the weight loss can also cause muscle weakness as can the loss of appetite. Lets hope that the scan makes a definite diagnosis and then treatment can start. good luck.

  • Hi Rosemary so sorry to hear this. Please call the BLF Helpline on Monday they are operating from 10am to 6pm normal working week days, 03000 030 555, they will be able to give you lots of guidance and advice.

    BLF helpline will be able to advise you on many things include the information below.

    1) Ask your doc to refer your husband to the Occupational Therapy Team to help with your husbands needs and mobility.

    2) Also ask your doc for a prescription for Fortisip. Fortisip is a milky drink and gives added nutrition to his normal daily food intake. If his breathing has become very difficult that its affecting his ability to eat, he may want to try eating smaller portion 6 x daily, instead of 3 main meals daily to try and help maintain his weight.

    3) Regarding the transport to the hospital for a CT scan, phone the hospital and ask if you can book hospital transport for date of your husbands appointment, explaining the situation. I would book this soon as you can, (Monday)

    I know the Helpline will help you further so please include them in your to do list tomorrow.

    I am so sorry you are having to go through this Rosemary. Please come back and let us know how things are as and when you can.

    Hope everything goes well for you on Thursday, all good wishes to you both.

    Zoee

  • I can't offer any different advice than others have given, hope things work out and you are both feeling better soon.

  • COPD is an umberella term for hundreds of different illnessess and although they all effect the lungs they can be quite different in symptoms and treatments hence why no two treatment plans will be the same.

    Unfortunately it is a catch 22 regarding your husband losing his muscle tone. Same as my dad, he is so short of breath that he is not very active, hence not using his legs and his muscle is disappearing and legs getting thinner. Appetite disappears also at times and steroids do help to increase appetite but sometimes if you get an infection that can affect it, it happened with my dad. When he was in hospital and had some antibiotics and high dose steroids again he thankfully perked up and is back home.

    You need an urgent appointment with your husbands GP and they need to get some action going on with your husbands care. My dad signed a letter authorising me to discuss his medical care with his GP practice and it has been so invaluable. We have been able to sort so much out for my dad and having a local hospice foundation support us has been invaluable.

    Do take care and I hope you have gained some helpful ideas xx

  • most Doctors surgeries have a nurse that deal with people who have COPD, like mine so my advice is to talk to the nurse and get advise .But as of side effects i do not get them and i am on three inhalers per day, good luck

  • Hope you are making progress today getting some answers.. Just a thought is your husband on statins, these do cause some people to have muscle problems in the legs. Wishing you both well. B

You may also like...